In all the scenarios I ran in my mind over the years relating to my infertility misadventures, I can honestly say I never pictured one in which I added an Epi-pen to the running tab of my various fertility medications and procedures.
The whole thing started Tuesday afternoon. I was sitting on the couch reading and reached up to scratch an itchy spot at the back of my head. I found a small, raised lump, much like an insect bite, rolled my eyes (mosquitos in October? In the house? What else could have bitten me?) and thought not much more of it – until about 30 minutes later when I found another, and then another.
A bit alarmed now, I wondered what kind of insect problem we might have with this many bites. My ear had started to itch as well, but then a couple of things distracted me: it was dinner, and Arthur called with bad news. Staff at the home where his 101-year-old grandmother lives found her unresponsive and sent her to the hospital where imaging revealed a large brain tumor and a brain bleed. The only thing to do was send her back to her apartment with hospice, which was arranged. Arthur needed to make the 2-hour drive to say good-byes, so he came home, gave me my progesterone-in-oil (PIO) shot, and headed out. The next several hours were a blur of making dinner, refereeing various fights between the girls, and getting kids ready for bed.
I didn’t really think much more of the mysterious itching – which was getting worse – until I sat down around 8pm to scroll through Net.flix and relax. I quickly discovered itchy, red bumps on my arms, my torso, and suddenly, my right eye felt as though it wasn’t opening quite fully. I hurried to the mirror. My face had small, red blotches everywhere and my eye did look mildly swollen. Oh, I’m having some sort of allergic reaction. I watched a show, took some bena.dryl, rinsed myself in the shower with cool water and swapped out my towel/sheets/pjs for ones I knew had been washed in unscented detergent, and went to bed. Woke up briefly when Arthur got home late, but thanks to the meds, largely slept through until morning.
The next morning, my eyes felt stiff and hard to open. Hives ran red over my torso. My scalp – covered in what I now knew were hives – felt like it was on fire. My ears were swollen and itched. Arthur – home because of his grandmother’s situation – stared in horror. I put in a call to the RE’s office as soon as they opened and talked to the nurse, who promised to get hold of Dr. E and call me back. At that moment, all I could think was am I allergic to the prednisone? I’d taken all the other meds in other cycles and never had a reaction. I’d even opted for the PIO in ethyl oleate rather than the PIO in sesame oil since sesame oil has a higher chance of allergic reactions.
My eyes grew more swollen. I watched in horrified fascination as I could actually see the red progressing in places on my abdomen. More ominously, two hives had formed near my bottom lip and were spreading quickly.
About an hour and a half later with no return call yet, I called the office back and explained that I was going to the ER. My mouth had started to tingle and itch on the inside. I was breathing okay, still able to swallow, but with the hives now up to my bottom lip and this new symptom, I knew it was time for the ER as quickly as possible. I tossed down a bena.dryl to hopefully buy me a little extra time and threw on my shoes. As I was walking out the door, the nurse called and said Dr. E suspected that it was the PIO that I was reacting to, he’d call in a steroid dose pack, and that they were calling the local compounding pharmacy to switch me to a vaginal progesterone.
I arrived at the ER, was promptly ushered back to a room, and the nurse practitioner (NP) was checking in within minutes. I explained the situation. The NP said he’d call Dr. E to confer, but he planned on a large dose of IV steroids, more bena.dryl, a prophylactic albuterol breathing treatment and an epinephrine shot. Dr. E agreed and the ER nurse came in, started my IV, hooked me up to a heart monitor (epinephrine can cause tachycardia, so I needed monitoring for a minimum of an hour after the shot) and gave all the meds. It was the weirdest sensation. The bena.dryl made me sleepy, but the albuterol and epi both made me feel like I’d drunk 12 cups of coffee jittery. Somehow these were not mutually exclusive and happening simultaneously.
After a bit, the NP let me go with prescriptions for a steroid dose pack and an epi pen. As the NP put it, the PIO was going to be in my system longer than the meds they’d given to combat the reaction, so while he was okay releasing me, he wanted to make sure I had access to epinephrine in an emergency. He gave strict instructions to come back to the ER if I started reacting severely again or had to use the epi pen. I was just glad to get released.
We went back out to see Arthur’s grandmother – it’s only a matter of time at this point – and be with the family after we’d picked up prescriptions. I figured I could be puffy and feel cruddy in the car as well as on the couch at home, and Arthur’s grandmother is just an amazing person who I also wanted to get this last chance to see. That turned out to be a good decision.
This morning, my eyes are still puffy and the hives are still a mild pink, but it’s infinitely better. It’s a little hard not to feel a teeny bit bitter (because I don’t think this cycle worked, though it’s too early to get a definitive result, sigh) but I’m also a bit grateful this is happening at the end of my fertility treatments. If it had happened on the first cycle out, it would have been incredibly difficult to work around for subsequent cycles. As it is, it’s a very good thing we aren’t doing more treatments.
Because apparently, I’m officially allergic.